Log In

Forgot Password?
Create New Account

Loading... please wait

Abstract Details

Aphasic Status Epilepticus Captured on EEG: A Rare Manifestation of Cefepime-induced Neurotoxicity
Epilepsy/Clinical Neurophysiology (EEG)
P11 - Poster Session 11 (5:30 PM-6:30 PM)
1-005

Cefepime induced neurotoxicity (CIN), thought to be due to dose-dependent GABA antagonism, is commonly described in patients with renal impairment with manifestations ranging from depressed consciousness, encephalopathy, aphasia, myoclonus, seizures and non-convulsive status epilepticus (NCSE), and coma. Aphasic status epilepticus is a rare subset of NCSE, described once in literature with Cefepime induced neurotoxicity when captured on EEG in conjunction with left frontotemporal encephalomalacia.

To highlight the elusive entity of aphasic status epilepticus secondary to cefepime induced neurotoxicity as a differential for encephalopathy.

Case Report and Literature Review

69-year-old, right-handed woman with prior alcohol and cigarette use, hypertension, emphysema, chronic kidney disease stage III-B (baseline creatinine ~1.9), atrial fibrillation, and right hip replacement with multiple revisions due to recurrent chronic infections who was on week 2/12 of renally-dosed cefepime therapy after recent wound debridement. Patient presented with 4 days of worsening encephalopathy, progressive expressive aphasia, and multifocal myoclonus including axial myoclonus. CT Head and MRI brain revealed no acute abnormalities or structural lesions. Electrolytes, ammonia, liver enzymes, drug screen and urinalysis were unremarkable except for positivity for prescription opiates. EEG showed 2-3 Hz generalized periodic discharges with triphasic morphology and generalized continuous polymorphic delta activity. EEG also revealed electrographic non-convulsive status epilepticus transitioning to ictal-interictal continuum correlating clinically with aphasia. EEG and patient’s speech improved after administration of 2 mg IV Lorazepam. Cefepime was discontinued and patient was started on levetiracetam. Within 3 days of discontinuation of cefepime, EEG was back to normal with cessation of epileptiform discharges on EEG and patient recovered completely. Levetiracetam was discontinued at discharge without seizure recurrence.

Cefepime toxicity can present as aphasic status epilepticus and may be captured on EEG with supporting findings being generalized periodic and triphasic discharges.

Authors/Disclosures
Hamza M. Ahmed, MBBS (OU Health Sciences Center)
PRESENTER
Dr. Ahmed has nothing to disclose.
Ahmad Al-Awwad, MD (University of Oklahoma) Dr. Al-Awwad has nothing to disclose.